MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE TOUCH WIRELESS ADAPTER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE TOUCH WIRELESS ADAPTER; VENTRICULAR (ASSIST) BYPASS
Model Number HMT2100
Medical Device Problem Codes Communication or Transmission Problem (2896); Data Problem (3196)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Related manufacturer's reference number: 2916596-2023-00940 and 2916596-2023-00941 (other patient involved with the connection problem).No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during a routine clinic visit, there was an issue with an ipad glitch.It appeared that the ipad changed the patient's pump speed during a hematocrit change, but upon further investigation, it appeared that the ipad sporadically connected to a different dongle, which was connected to a different patient, leading to an inappropriate speed change.The patient was in a room with ipad (b)(4) and dongle (b)(4).The patient has a set speed for 5800 and a low-speed limit of 5400.The white power cable was connected to the power module and the log file download began.The healthcare professional left the room to tend to another patient.When they returned, the screen began to glitch.It flickered multiple times when the healthcare professional tried to set the hematocrit and the set speed appeared to be changing.The flickering was very quick, so they were unable to read what the ipad reported.The data download was opened to export it onto a thumb drive.It was noted that there was a discrepancy between the speed reported in the data download and the set speed in the heartmate touch app, which stated 5200/5000 instead of 5800/5400.The healthcare professional confirmed what speed the patient's chart stated, and quickly changed the speed to the correct speed.The patient felt fine and experienced no symptoms during the event.Reportedly, no one else touched the ipad when the healthcare professional left the patient's room.The ipad was switched, and a new ipad was used to download the patient's data.When reviewing the log files, it was revealed that at some point, the patient's ipad connected to the other patient's dongle without the healthcare professional starting a new session.The graphs and alarm history for the patient's log files are the same but the system controller serial number for the patient's first log file was the serial number of the other patient.There was no pump serial number for the patient on the first log files.Related manufacturer's reference number: 2916596-2023-00937 (heartmate touch kit in use at time of event).
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the heartmate touch wireless adapter (serial number: (b)(6)) was returned for evaluation.It was reported that while the wireless adapter was connected to the heartmate touch tablet (serial number: (b)(6)) and in use on patient a in room a, the heartmate touch tablet made an atypical connection to wireless adapter wa2041002343, which was located in room b and connected to patient b via the power module in room b, but not yet connected to the heartmate touch tablet in room b.The reported event is addressed via the heartmate touch tablet investigation (related manufacturer report number (b)(6)).The heartmate touch tablet in room a (serial number: (b)(6)) and both wireless adapters were returned for evaluation.The returned products were functionally tested with mock circulatory loops and were found to operate as intended during analysis.The reported event was not reproduced during testing.The wireless adapter is manufactured by a third party who maintains the device history records.Heartmate 3 instructions for use (ifu) chapter 4 ¿heartmate touch communication system¿ and the heartmate touch communication system quick start guide explain the operation of the heartmate touch system.These documents state that ¿the heartmate touch communication system should only be used when in direct view of the patient¿.These documents explain how to connect the heartmate touch app to the wireless adapter; the user is instructed to ¿select the adapter id number that matches the number on the heartmate touch wireless adapter label¿ when establishing the wireless connection.Upon connecting the system controller, the user is instructed to confirm that the displayed heartmate touch wireless adapter id number matches the number on the wireless adapter label and that the displayed system controller model and serial number matches the patient¿s system controller serial number.If the adapter id number or system controller model/serial number do not match, the user is instructed to press ¿cancel¿ and restart the connection process.After a connection is established, these documents inform the user that the system controller information and session name appear at the top of all views (clinical, monitor, and historical).Additionally, these documents explain that tapping locate button, which is also available at the top of all views on the heartmate touch app interface, will cause the wireless adapter that is currently connected to the heartmate touch app to blink blue and white.This feature helps identify the device to which the user is connected.The ifu also states that the heartmate touch communication system should be fully charged, or its power cable should be plugged in before starting use.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
The healthcare professional confirmed that they could not recall if they pressed the pairing button for the adapter in room b, but indicated that their normal workflow is to initiate advertising on the adapter when they enter a treatment room as a habit.The reported screen glitching/flickering that was observed on heartmate touch tablet a was difficult for the healthcare professional to describe, but they did note that they saw the sliders on heartmate touch tablet a ¿jumping back and forth¿, indicating that the speed and hematocrit sliders on the settings screen were changing.The healthcare professional stated that the sliders did stabilize.The healthcare professional indicated that room a and room b were approximately 20 feet apart.They could not confirm if the numeric value for the pump speed was displayed correctly and could not confirm what was displayed for the system controller serial number.The healthcare professional confirmed that the sequence of events described in the complaints are accurate to their memory.

Brand Name
HEARTMATE TOUCH WIRELESS ADAPTER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key16369467
Report Number2916596-2023-00938
Device Sequence Number18346368
Product Code DSQ
UDI-Device Identifier05415067032065
UDI-Public05415067032065
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 08/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHMT2100
Device Catalogue NumberHMT2100
Device Lot Number7718638
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2023
Supplement Date Received by Manufacturer08/28/2023
Initial Report FDA Received Date02/13/2023
Supplement Report FDA Received Date08/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/04/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age44 YR
Patient SexMale
Patient Weight88 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American